Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 1, NWS North Platte, NE

January 29, 202221 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Jan 29, 2022, 1:38 AM MST for 21 counties in Nebraska. It took effect at Jan 29, 2022, 10:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2022, 1:38 AM MST (08:38 UTC)
In effect from
Jan 29, 2022, 10:00 AM MST
Expired
Jan 29, 2022, 5:00 PM MST
In force
7 hr
Issued by
NWS North Platte, NE
All 21 counties

Arthur County, NE, Blaine County, NE, Brown County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 20 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2022-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2022-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3283 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

128 
WWUS83 KLBF 290838
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
238 AM CST Sat Jan 29 2022

NEZ209-300000-
/O.UPG.KLBF.FW.A.0001.220129T1700Z-220130T0000Z/
/O.NEW.KLBF.FW.W.0001.220129T1700Z-220130T0000Z/
Loup Rivers Basin-
238 AM CST Sat Jan 29 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NEBRASKA FIRE
WEATHER ZONE 209 IN CENTRAL AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for wind and low relative humidity, which is in 
effect from 11 AM this morning to 6 PM CST this evening. The Fire 
Weather Watch is no longer in effect.

* Affected Area...In NEZ209...Fire Weather Zone 209 Loup Rivers 
  Basin.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth and erratic fire behavior. Fires may be difficult to 
  control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ219-300000-
/O.NEW.KLBF.FW.W.0001.220129T1700Z-220130T0000Z/
Loess Plains-
238 AM CST Sat Jan 29 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NEBRASKA FIRE
WEATHER ZONE 219 IN SOUTHWEST NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for wind and low humidity, which is in effect from 
11 AM this morning to 6 PM CST this evening.

* Affected Area...In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth and erratic fire behavior. Fires may be difficult to 
  control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Brown
3 follow-up statements
415 
WWUS83 KLBF 291531
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
931 AM CST Sat Jan 29 2022

NEZ204-206-300000-
/O.EXA.KLBF.FW.W.0001.220129T1700Z-220130T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
931 AM CST Sat Jan 29 2022 /831 AM MST Sat Jan 29 2022/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NEBRASKA FIRE 
WEATHER ZONE 204 AND 206 IN WESTERN AND NORTH CENTRAL 
NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect until 6 PM CST /5 PM MST/ this evening.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth and erratic fire behavior. Fires may be difficult to 
  control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ209-219-300000-
/O.CON.KLBF.FW.W.0001.220129T1700Z-220130T0000Z/
Loup Rivers Basin-Loess Plains-
931 AM CST Sat Jan 29 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR NEBRASKA FIRE WEATHER ZONE
209 IN CENTRAL AND NORTH CENTRAL NEBRASKA AN ZONE 219 IN SOUTHWEST
NEBRASKA...

* Affected Area...In NEZ209...Fire Weather Zone 209 Loup Rivers 
  Basin. In NEZ219...Fire Weather Zone 219 Loess Plains.

* Winds...Northwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth and erratic fire behavior. Fires may be difficult to 
  control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
820 
WWUS83 KLBF 292121
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
321 PM CST Sat Jan 29 2022

NEZ204-206-209-219-300000-
/O.CON.KLBF.FW.W.0001.000000T0000Z-220130T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Loess Plains-
321 PM CST Sat Jan 29 2022 /221 PM MST Sat Jan 29 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MOST OF
WESTERN AND NORTH CENTRAL NEBRASKA...

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ209... 
  Fire Weather Zone 209 Loup Rivers Basin. In NEZ219...Fire 
  Weather Zone 219 Loess Plains.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Weather conditions will be favorable for rapid fire 
  growth and erratic fire behavior. Fires may be difficult to 
  control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
843 
WWUS83 KLBF 292351
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
551 PM CST Sat Jan 29 2022

...Red Flag Warning Expires at 6 PM CST...

.Higher winds are diminishing as low relative humidity slowly
recovers this evening. Elevated fire weather concerns will linger
Sunday, yet winds will remain below thresholds for rapid fire 
spread to occur. 

NEZ204-206-209-219-300100-
/O.EXP.KLBF.FW.W.0001.000000T0000Z-220130T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Loess Plains-
551 PM CST Sat Jan 29 2022 /451 PM MST Sat Jan 29 2022/

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST /5 PM MST/ THIS
EVENING FOR LOW RELATIVE HUMIDITIES AND WINDS...

The strong northwest winds are diminishing with relative
humidities to be on the increase for the rest of the evening and
tonight.

Elevated fire concerns linger Sunday as temperatures will climb 
into the 50s to around 60 degrees. Winds will be light. 

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Jan 28, 10:18 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 28, 10:18 PM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1118 PM CST Fri Jan 28 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 248 PM CST Fri Jan 28 2022

In the short term, the main focus is fire weather (see fire
section), and mild winter conditions.

At upper levels, troughing is just moving out of the state to the
east, with UL ridging enhancing and moving into Western CONUS.

Currently, sfc obs show clear skies over western Neb. Good
subsidence from the ridging aloft will continue to leave skies
mostly clear throughout the short term. As a result, radiational
cooling will make for a chilly night with lows in the lower 20s.
With sfc troughing moving off to the east, there looks to be
ample WAA until at least 12Z saturday. This will curb overnight
lows from getting much colder, and will result in daytime highs
near 60. Around that time, a weak sfc boundary will transverse the
area generally NW to SE. This boundary will usher in some drier
air in its wake, dropping PWATs from ~.2" to ~.1". This will be a
contributor to the dry conditions for fire weather. Lastly, 850mb
winds look to near 40 kts tomorrow, with mixing gusts just under
30 kts (30-35 mph) are expected at the sfc, especially for central
to north central Nebraska.

.LONG TERM...(Sunday through Friday)
Issued at 248 PM CST Fri Jan 28 2022

The long term looks to be quite active. The points to focus on are
snow chances and cold temps.

At upper levels, the long term begins with broad ridging across
Western CONUS and broad troughing across eastern CONUS. In the
middle of the two is Nebraska, receiving the resultant
northwesterly flow. Early in the week (mostly Monday into
Tuesday), this western ridging will flatten out and result in
zonal flow aloft. Then Wednesday into Thursday, troughing will
begin to build across the western Rockies, and move into Nebraska
sometime Thursday.

Now down to the sfc, things look quite active. Sunday, Nebraska will
be in an area of sfc troughing, dipping off a closed low over south
central Canada. Trailing behind to the SW is a cold front which will
move through sometime Monday evening/night. At this time, the air
looks to be too dry to initiate precipitation so PoPs were left with
the inherited <10%. As mentioned in the previous forecast, this
frontal passage will mark a period of below avg (and cold) temps
into the long term fcst.

Beyond this, there is another system moving through midweek. As a
result from the 2 systems, there looks generally to be strong CAA
Tuesday though Thursday. The CAA has allowed for forecast highs by
Wednesday and into Thurs to only be in the upper teens to lower 20s,
which is ~20 degrees below normal for this time of year. Did lower
highs 0Z Wed-0Z Friday just slightly in collaboration with
neighbors. Temps are not yet approaching any wind chill criteria,
though this will need to be monitored as it approaches. As for the
precip chances with this system, timing looks to have moved up a bit
from previous forecasts to early Wednesday morning or so.
Uncertainty still surrounds the details with this system. ATTM it
looks as though some moderate 850-700mb FGEN will provide lift, but
it looks as though it could swing south and east of us. Looking into
the probability of snow, the probability of >.1" of snow was high
(~71%), but the probability of 2" or more was only a slight chc
(<33%). So I think its fair to say we will see something, but how
much of that something we will see remains to be seen. Lastly, if
this system does accumulate any snowfall, it will likely impact
the already cold forecasted temperatures, and make them even
colder.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1114 PM CST Fri Jan 28 2022

VFR conditions are expected through the forecast period. LLWS and
gusty winds will be the greatest concerns at both terminals, with
LLWS mainly confined through late morning Saturday and gusty winds
peaking in the 25 to 30 knot range will mainly occur in the
afternoon. Winds will diminish by late in the period, weakening to
less than 10 knots.

&&

.FIRE WEATHER...
Issued at 248 PM CST Fri Jan 28 2022

Near critical to critical fire weather conditions are expected to
develop tomorrow.

Temperatures will be well above normal with highs near 60. Yet,
the air is still fairly dry with RH in the 15 to 20% range across
the area. With a weak sfc boundary passing through, there is
likely to be some gusty NW winds as well. At this time, winds up
to 30-35 mph are possible for central to north central Nebraska.
Elsewhere gusts up to 25 mph are possible.

A Fire Weather watch is in effect tomorrow for Fire Zone 209 (Loup
Rivers Basin). As things have shifted slightly drier this forecast
round, will leave it to the next update to determine if an upgrade
to Red Flag is needed.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CST Saturday through Saturday
afternoon for NEZ209.

&&

SHORT TERM...Sinclair
LONG TERM...Sinclair
AVIATION...NMJ
FIRE WEATHER...Sinclair
Hazardous weather outlook, Jan 28, 2:55 PM MST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
355 PM CST Fri Jan 28 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-292200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
355 PM CST Fri Jan 28 2022 /255 PM MST Fri Jan 28 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Elevated to critical fire weather conditions are possible across
the outlook area Saturday due to low humidity and gusty winds. A
Fire Weather Watch remains in effect for the Loup rivers basin
which includes portions of central and north central Nebraska.
Fire weather conditions will be elevated to near critical across
the outlook area Sunday and Monday as mild temperatures, low
humidity and gusty winds continue.

Snow is possible across western and north central Nebraska
Tuesday night and Wednesday. Although the exact track of the
system is uncertain, the snow could bring hazardous winter
weather conditions to portions of the outlook area. Please check
later forecasts for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.